My doctor prescribed the use of topical propecia once a day, and 5% minoxidil that has retin-A in it (to be used twice a week). I’ve been on this treatment for about 3.5 weeks. In the last week my hair has been falling out in droves…pretty freaky. Anyways, is this normal or should I stop this regiment? I’ve also been directed to take Omega-3, biotin, follic acid, and iron. Anyways, I’ve read that minoxidil and increase hair shedding, but at the same time, being that I’m only directed to use it twice a week, should I be experiencing this much increased hair loss?
By the way, I’m a 26 year old Latina female, if that’s of any help.
If there’s a topical finasteride (Propecia), I’d assume it was the doctor’s own formulation. Propecia is an oral pill made by Merck, and they don’t make a topical. Plus, there’s little evidence that topical finasteride works for treating hair loss in men, let alone women. Male hair loss is different from female hair loss (see here).
Finasteride is not recommended or FDA approved to treat hair loss in women, and it can cause serious health risks for those that are pregnant or can become pregnant.
Any hair loss you’re seeing could be from temporary shedding from the minoxidil, but I have no way to know for sure. I’d follow up with your doctor (call him/her to ask about this if you can’t make an appointment).